Alert archive / Florida / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 28, 1996, 3:49 PM EST for Lake County, Volusia County, Florida. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 28, 1996, 3:49 PM EST (20:49 UTC)
- Expired
- Mar 28, 1996, 4:45 PM EST
- In force
- 56 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
Counties Lake County, FL, Volusia County, FL
The radar
The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 3:55 PM EST | Thunderstorm Wind 50 | Mt Dora, FL | |
| Mar 28, 4:15 PM EST | Hail 1.75 | Daytona Beach, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 8.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 282049 RRA SVRMLB FLC069-127-282145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 349 PM EST THU MAR 28 1996 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL FLORIDA ...NORTHERN LAKE COUNTY IN EAST CENTRAL FLORIDA ...NORTHERN VOLUSIA COUNTY AT 347 PM EST MELBOURNE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS IN LAKE COUNTY NEAR EUSTIS AND OVER WESTERN VOLUSIA COUNTY NEAR BARBERVILLE. THESE STORMS WERE MOVING NORTHEAST AT 25 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...DESTRUCTIV6E HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. HAGEMEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 2:18 PM EST, 1 hour 31 minutes earlier.
Area forecast discussion, Mar 28, 2:18 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 215 PM EST THU MAR 28 1996 THUNDERSTORMS INCREASING N CENTRAL FLORIDA PENINSULA..ALSO AREA OF TRW DEVELOPING RAPIDLY AHEAD OF MAIN LINE IN AREA OF LOW LEVEL MOISTURE CONVERGENCE GETTING INTO MCO AREA SOONER THAN EXPECTED. EXPECT AREA TO FILL IN TOWARD COAST BETWEEN DAB AND CAPE WHERE LOW LEVEL MOISTURE CONVERGENCE WILL BE GREATEST AND MERGE WITH ACTIVITY TO NORTH. PREVIOUS REASONING ON SVR POTENTIAL GIVEN INSTABILITY/SHEAR STILL STANDS. SFC BASED LI'S -8... VWP SHOWS SOMEWHAT WEAKER SHEAR THAN EXPECTED BUT LOW LEVEL CURVATURE OF FLOW IS FAVORABLE. MAIN THREAT EXPECTED TO BE MICROBURSTS AND HAIL BUT MAY BE MORE MARGINAL IN CENTRAL FLORIDA AND STILL THINK STRONGER CELLS NORTH OF MCO- XMR LINE. VERY MOIST AIRMASS FEEDING CU BANDS INTO CENTRAL FL FROM SOUTH AND ISOLTED TRW MAY DEVELOP FURTHER AHEAD OF MAIN CONVECTION AND INTERACT WITH OUTFLOW BOUNDARIES. NO REAL HINT OF A SEA NBREEZE WITH FLOW PARALELL TO COAST SOUTH OF CAPE JUST GENERAL CLUMPING OF LOW-LEVEL MOISTURE IN STRONGLY CURVED FLOW NORTH OF MCO/CAPE. HAGEMEYER
In the hours before
Special weather statement, Mar 28, 11:34 AM EST, 4 hours 15 minutes before
FLZ041-044>047-053-054-058-059-064-501-282130- EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1134 AM EST THU MAR 28 1996 ...SCATTERED STRONG THUNDERSTORMS EXPECTED TO REDEVELOP OVER EAST CENTRAL FLORIDA THIS AFTERNOON AND CONTINUE INTO THE EVENING... AT 1130 AM A LARGE AREA OF SHOWERS AND THUNDERSTORMS WAS REDEVELOPING IN THE EASTERN GULF OF MEXICO AND MOVING NORTHEAST. THESE SHOWERS AND THUNDERSTORMS SHOULD SPREAD ACROSS NORTHERN SECTIONS OF EAST CENTRAL FLORIDA BEGINNING LATE THIS AFTERNOON AND SPREAD ACROSS THE REST OF EAST CENTRAL FLORIDA DURING THE EVENING. THERE IS ALSO A CHANCE THAT SCATTERED THUNDERSTORMS COULD DEVELOP AHEAD OF THE GULF SYSTEM IN THE WARM MOIST SOUTHERLY SURFACE FLOW ALONG THE EAST CENTRAL FLORIDA COASTAL COUNTIES. THE COMBINATION OF ABUNDANT HEAT AND MOISTURE, AN APPROACHING UPPER LEVEL WEATHER DISTURBANCE AND BREEZY SOUTHERLY WINDS WILL RESULT IN A FEW STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST STORMS SHOULD EFFECT NORTHERN SECTIONS OF EAST CENTRAL FLORIDA SUCH AS LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTIES WHERE THE INFLUENCE OF THE UPPER LEVEL DISTURBANCE WILL BE GREATER. THE PRIMARY THREAT WILL BE THUNDERSTORM WINDS OVER 60 MPH ...HAIL AND DEADLY LIGHTNING. SOUTHERN AREAS AROUND LAKE OKEECHOBEE AND ALONG THE COAST SOUTH OF MELBOURNE SHOULD HAVE LESS OF A CHANCE OF WIDESPREAD STRONG THUNDERSTORM ACTIVITY. GENERAL THUNDERSTORM MOVEMENT SHOULD BE FROM THE SOUTHWEST AT 20 TO 30 MPH. INITIAL THUNDERSTORM ACTIVITY SHOULD REACH LAKE COUNTY BETWEEN 230 AND 330PM. RESIDENTS SHOULD REMAIN ABREAST OF DEVELOPING WEATHER CONDITIONS AND BE ALERT TO THE APPROACH OF HEAVY WEATHER. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EVENING. HAGEMEYER
Special weather statement, Mar 28, 3:20 PM EST, 29 minutes before
FLZ041-044>047-053-054-058-059-064-501-290025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 320 PM EST THU MAR 28 1996 ...SEVERE THUNDERSTORM WATCH FOR LAKE...SEMINOLE...VOLUSIA ...ORANGE...BREVARD AND OSCEOLA COUNTIES UNTIL 9PM... AT 315 PM EST MELBOURNE DOPPLER RADAR INDICATED A LINE OF VERY STRONG THUNDERSTORMS FROM SANFORD TO LAKELAND AND A SECOND LINE OF VERY STRONG THUNDERSTORMS ALSO EXTENDED FROM FLAGLER BEACH TO WEST OF LEESBURG. THUNDERSTORMS WILL CONTINUE TO INCREASE IN INTENSITY AND COVERAGE DURING THE AFTERNOON...ESPECIALLY OVER LAKE...ORANGE...SEMINOLE AND VOLUSIA COUNTY BETWEEN 315 AND 5PM. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING THUNDERSTORM WINDS GREATER THAN 60 MPH AND LARGE HAIL..ISOLATED TORNADOES MAY ALSO BE POSSIBLE. GOLF BALL SIZE HAIL WAS REPORTED FROM THESE STORMS IN MARION COUNTY AT 245PM. THE THUNDERSTORMS WILL MOVE TO THE NORTHEAST AT 20 TO 30 MPH. RESIDENTS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER...LISTEN FOR LATER STATEMENTS AND WARNINGS AND BE PREPARED TO SEEK SHELTER. ...SPECIAL NOTICE TO MARINERS... THESE THUNDERSTORMS ARE MOVING TOWARD THE COASTAL WATERS BETWEEN FLAGLER BEACH AND SEBASTIAN INLET. BOATERS SHOULD BE ALERT TO RAPID APPROACH OF THESE STORMS FROM THE SOUTHWEST AND TAKE ACTIONS TO AVOID BEING CAUGHT BY STRONG THUNDERSTORMS IN THE OPEN OCEAN IN SMALL BOATS. HAGEMEYER
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 8:24 PM EST | Severe Thunderstorm Warning | MLB | Lake | 51 min |
| Mar 28, 4:23 PM EST | Severe Thunderstorm Warning | MLB | Orange | 67 min |
| Mar 28, 4:41 PM EST | Tornado Warning | MLB | Volusia | 34 min |
| Mar 28, 4:45 PM EST | Severe Thunderstorm Warning | MLB | Seminole | 45 min |
| Mar 28, 5:36 PM EST | Severe Thunderstorm Warning | MLB | Osceola | 39 min |
| Mar 28, 6:10 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 50 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.